Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 258, NWS Springfield, MO

October 2, 2014Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 2, 2014, 7:14 PM CDT for Oregon County, Missouri. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2014, 7:14 PM CDT (00:14 UTC)
Expired
Oct 2, 2014, 7:41 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 193 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:18 PM CDTHAIL 0.75Alton, MO
Oct 2, 7:45 PM CDTHAIL 0.75Alton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 12:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS53 KSGF 030014
SVRSGF
MOC149-030100-
/O.NEW.KSGF.SV.W.0258.141003T0014Z-141003T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 800 PM CDT

* AT 713 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ALTON TO THAYER...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...COUCH...GREER...THAYER AND WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3651 9158 3675 9145 3689 9132 3688 9122
      3683 9122 3683 9112 3682 9111 3675 9112
      3665 9123 3651 9146 3650 9153
TIME...MOT...LOC 0015Z 225DEG 24KT 3671 9138 3654 9152

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
759 
WWUS53 KSGF 030041
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT THU OCT 2 2014

MOC149-030052-
/O.CAN.KSGF.SV.W.0258.000000T0000Z-141003T0100Z/
OREGON MO-
741 PM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OREGON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3651 9158 3675 9145 3689 9132 3688 9122
      3683 9122 3683 9112 3682 9111 3675 9112
      3665 9123 3651 9146 3650 9153
TIME...MOT...LOC 0042Z 225DEG 24KT 3684 9122 3667 9136

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:01 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 2, 6:01 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT Thu Oct 2 2014

.UPDATE...
Issued at 556 PM CDT THU OCT 2 2014

Main area of convection has shifted east of a Branson to Osage
Beach line and have cleared the SVR watch west of that line. Still
have all modes of severe weather possible east of this line with
damaging wind gusts and possible spin up tornadoes within the line
segments. Flash flooding also still a risk with training storms
and very efficient rain producers. All products have been updated
as main rain area has exited to the east and out of areas
generally west of U.S. 65.

&&

.SHORT TERM...(This Evening and tonight)

It was a stormy day over extreme southeast Kansas and the Missouri
Ozarks. Heavy rain impacted a few areas north of Interstate 44
where spotty flooding was ongoing. Deeper into south central
Missouri and much of Arkansas, we continue to monitor a more unstable
environment, where temperatures have warmed into the 80s, and dew
points are in the low 70s. This environment is currently yielding
mixed layer capes at 2500 or better.

Large hail and damaging wind gusts continue to be the primary risk
with the more intense storms. However, we can not rule out a
couple tornadoes later this afternoon and evening, as the northern
Arkansas airmass continues to stream into southern Missouri.

Storms should end from west to east this evening, as the cold
front sweeps across the Ozarks.

A Canadian airmass will replace the current Gulf airmass, bring
temperatures down into the lower 50s.

.LONG TERM...(Friday through Thursday)

It's going to legitimately feel like late fall this weekend as
overnight lows could plummet into the mid and upper 30s early
Saturday morning. Lows in the 40s are expected Sunday and Monday
mornings, with highs only warming into 50s and 60s.

Warmer weather is expected on Monday as south winds return. These
south winds will be short-lived as another frontal system
approaches from the northwest Monday night. This feature could
also bring some rain showers Monday night and into Tuesday
morning.

Otherwise nothing too significant was signaled in the medium range
models through next Wednesday. However, there were some
indications of more stormy weather toward the end of next week.
We'll tackle some details on that as we progress with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 556 PM CDT THU OCT 2 2014

Convection has just about ended at SGF and has ended at JLN and
should be clearing the BBG area within a couple of hours. Some
stratus behind the main area of convection will linger into part
of the overnight hours, but should see clearing by late in the
overnight with gusty northwest winds developing by 14-15z. The
gusty northwest winds are expected to continue through the day Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ055>058-
     066>071-077>081-088-089.

KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ073-097-101.

&&

UPDATE...Lindenberg
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Lindenberg
Hazardous weather outlook, Oct 2, 6:44 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT THU OCT 2 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
644 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THE MID EVENING
  SOUTHEAST OF A ROLLA TO AVA TO BRANSON LINE. LARGE HAIL TO THE SIZE
  OF GOLF BALLS...WIND GUSTS IN EXCESS OF 60 MPH AND AN ISOLATED
  TORNADO WILL BE POSSIBLE.

  IN ADDITION...VERY HEAVY RAINFALL WILL OCCUR WITHIN A SMALL
  AMOUNT OF TIME WITH THESE STORMS...AND WILL LIKELY TRAIN ACROSS
  THE SAME LOCATIONS WHICH MAY LEAD TO SOME LOCALIZED FLASH
  FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  TEMPERATURES IN THE MIDDLE 30S COULD LEAD TO SOME ISOLATED
  FROST IN SHELTERED AREAS EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM FOR
  AREAS SOUTHEAST OF A ROLLA TO AVA TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Oct 2, 4:42 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     COLE CAMP               38.46N 93.20W
10/02/2014                   BENTON             MO   EMERGENCY MNGR

            TREE REPORTED DOWN IN COLE CAMP. NO ROADS BLOCKED.

&&

JCOLUCCI
Local storm report, Oct 2, 4:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     2 W FAIR GROVE          37.38N 93.19W
10/02/2014                   GREENE             MO   AMATEUR RADIO

            HAM RADIO ANTENNA DAMAGED BY ESTIMATED 50 MPH WIND GUSTS.

&&

JCOLUCCI
Local storm report, Oct 2, 4:57 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 S EBENEZER            37.31N 93.31W
10/02/2014                   GREENE             MO   FIRE DEPT/RESCUE

            SEVERAL LARGE TREE LIMBS DOWN AROUND FARM ROADS
            66...125..AND 68 IN THE VICINITY OF HWY H.

&&

BOXELL
Local storm report, Oct 2, 5:25 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 W AVA                 36.95N 92.75W
10/02/2014  E1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

            1 INCH HAIL REPORTED AT Y HWY AND COUNTY ROAD 501.

&&

BOXELL
Local storm report, Oct 2, 5:45 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     AVA                     36.95N 92.66W
10/02/2014                   DOUGLAS            MO   911 CALL CENTER

            SIDING RIPPED OFF MOBIL HOME IN AVA.

&&

JCOLUCCI
Local storm report, Oct 2, 6:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             CABOOL                  37.12N 92.10W
10/02/2014  E1.00 INCH       TEXAS              MO   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED ON WEST SIDE OF TOWN IN
            CABOOL.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:41 PM CDTAreal Flood AdvisorySGFBenton, Miller, Morgan12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.